Eigenvalue and Resonance Asymptotics in Perturbed Periodically Twisted Tubes: Twisting Versus Bending

  • Vincent Bruneau
  • Pablo Miranda
  • Daniel Parra
  • Nicolas PopoffEmail author
Original Paper


We consider a three-dimensional waveguide that is a small deformation of a periodically twisted tube (including in particular the case of a straight tube). The deformation is given by a bending and an additional twisting of the tube, both parametrized by a coupling constant \(\delta \). In this deformed waveguide, we consider the Dirichlet Laplacian. We expand its resolvent near the bottom of its essential spectrum, and we show the existence of exactly one resonance, in the asymptotic regime of \(\delta \) small. We are able to perform the asymptotic expansion of the resonance in \(\delta \), which in particular permits us to give a quantitative geometric criterion for the existence of a discrete eigenvalue below the essential spectrum. In the case of perturbations of straight tubes, we are able to show the existence of resonances not only near the bottom of the essential spectrum but near each threshold in the spectrum, showing in particular what are the spectral effects of the bending for higher energies. We also obtain the asymptotic behavior of the resonances in this situation, which is generically different from the first case.

Mathematics Subject Classification

35J10 81Q10 35P20 



  1. 1.
    Bakharev, F.L., Exner, P.: Geometrically induced spectral effects in tubes with a mixed Dirichlet–Neumann boundary. Rep. Math. Phys. 81(2), 213–231 (2018)MathSciNetCrossRefGoogle Scholar
  2. 2.
    Bony, J.-F., Bruneau, V., Raikov, G.: Resonances and spectral shift function near the Landau levels. Ann. Inst. Fourier 57(2), 629–672 (2007)MathSciNetCrossRefGoogle Scholar
  3. 3.
    Briet, P., Hammedi, H., Krejčiřík, D.: Hardy inequalities in globally twisted waveguides. Lett. Math. Phys. 105, 939–958 (2015)ADSMathSciNetCrossRefGoogle Scholar
  4. 4.
    Briet, P., Kovařík, H., Raikov, G., Soccorsi, E.: Eigenvalue asymptotics in a twisted waveguide. Commun. Partial Differ. Equ. 34(7–9), 818–836 (2009)MathSciNetCrossRefGoogle Scholar
  5. 5.
    Briet, P., Kovařík, H., Raikov, G.D.: Scattering in twisted waveguides. J. Funct. Anal. 266, 1–35 (2014)MathSciNetCrossRefGoogle Scholar
  6. 6.
    Bruneau, V., Miranda, P., Popoff, N.: Resonances near thresholds in slightly twisted waveguides. Proc. Am. Math. Soc. 146(11), 4801–4812 (2018)MathSciNetCrossRefGoogle Scholar
  7. 7.
    Chenaud, B., Duclos, P., Freitas, P., Krejčiřík, D.: Geometrically induced discrete spectrum in curved tubes. Differ. Geom. Appl. 23(2), 95–105 (2005)MathSciNetCrossRefGoogle Scholar
  8. 8.
    Clark, I.J., Bracken, A.J.: Bound states in tubular quantum waveguides with torsion. J. Phys. A Math. Gen. 29(15), 4527 (1996)ADSMathSciNetCrossRefGoogle Scholar
  9. 9.
    Duclos, P., Exner, P., Meller, B.: Exponential bounds on curvature-induced resonances in a two-dimensional Dirichlet tube. Helv. Phys. Acta 71(2), 133–162 (1998)MathSciNetzbMATHGoogle Scholar
  10. 10.
    Duclos, P., Exner, P.: Curvature-induced bound states in quantum waveguides in two and three dimensions. Rev. Math. Phys. 7(1), 73–102 (1995)MathSciNetCrossRefGoogle Scholar
  11. 11.
    Ekholm, T., Kovařík, H., Krejčiřík, D.: A hardy inequality in twisted waveguides. Arch. Ration. Mech. Anal. 188(2), 245–264 (2008)MathSciNetCrossRefGoogle Scholar
  12. 12.
    Exner, P., Kovařík, H.: Quantum Waveguides. Theoretical and Mathematical Physics. Springer, Berlin (2015)CrossRefGoogle Scholar
  13. 13.
    Exner, P., Kovařík, H.: Spectrum of the Schrödinger operator in a perturbed periodically twisted tube. Lett. Math. Phys. 73(3), 183–192 (2005)ADSMathSciNetCrossRefGoogle Scholar
  14. 14.
    Froese, R.: Asymptotic distribution of resonances in one dimension. J. Differ. Equ. 137(2), 251–272 (1997)ADSMathSciNetCrossRefGoogle Scholar
  15. 15.
    Grushin, V.V.: On the eigenvalues of finitely perturbed laplace operators in infinite cylindrical domains. Math. Notes 75(3–4), 331–340 (2004)MathSciNetCrossRefGoogle Scholar
  16. 16.
    Grushin, V.V.: Asymptotic behavior of the eigenvalues of the Schrödinger operator with transversal potential in a weakly curved infinite cylinder. Math. Notes 77, 606–613 (2005)MathSciNetCrossRefGoogle Scholar
  17. 17.
    Krejčiřík, D.: Twisting versus bending in quantum waveguides. In: Exner, P., Keating, J.P., Kuchment, P., Teplyaev, A., Sunada, t. (eds.) Analysis on Graphs and Its Applications, volume 77 of Proceedings of Symposium on Pure Mathematics, pp. 617–637. American Mathematical Society, Providence, RI (2008) Google Scholar
  18. 18.
    Krejčiřík, D., Šediváková, H.: The effective Hamiltonian in curved quantum waveguides under mild regularity assumptions. Rev. Math. Phys. 24(7), 1250018, 39 (2012)MathSciNetCrossRefGoogle Scholar
  19. 19.
    Melrose, R.B.: Geometric Scattering Theory. Stanford Lectures. Cambridge University Press, Cambridge (1995)zbMATHGoogle Scholar
  20. 20.
    Nazarov, S.A.: Scattering anomalies in a resonator above the thresholds of the continuous spectrum. Mat. Sb. 206(6), 15–48 (2015)MathSciNetCrossRefGoogle Scholar
  21. 21.
    Nedelec, L.: Sur les résonances de l’opérateur de dirichlet dans un tube. Commun. Partial Differ. Equ. 22(1–2), 143–163 (1997)MathSciNetCrossRefGoogle Scholar
  22. 22.
    Reed, M., Simon, B.: Methods of Modern Mathematical Physics, vol. III. Scattering Theory. Bulletin of the American Mathematical Society, vol. 2, pp. 0273–0979 (1980)Google Scholar
  23. 23.
    Simon, B.: Resonances in one dimension and Fredholm determinants. J. Funct. Anal. 178(2), 396–420 (2000)MathSciNetCrossRefGoogle Scholar
  24. 24.
    Uhlenbeck, K.: Generic properties of eigenfunctions. Am. J. Math. 98(4), 1059–1078 (1976)MathSciNetCrossRefGoogle Scholar
  25. 25.
    Yafaev, D.R.: Mathematical Scattering Theory, volume 105 ofTranslations of Mathematical Monographs. American Mathematical Society, Providence, RI (1992) (General theory, Translated from theRussian by J. R. Schulenberger)Google Scholar
  26. 26.
    Zworski, M.: Distribution of poles for scattering on the real line. J. Funct. Anal. 73(2), 277–296 (1987)MathSciNetCrossRefGoogle Scholar

Copyright information

© Springer Nature Switzerland AG 2019

Authors and Affiliations

  • Vincent Bruneau
    • 1
  • Pablo Miranda
    • 2
  • Daniel Parra
    • 3
  • Nicolas Popoff
    • 1
    Email author
  1. 1.IMB, UMR 5251Université de BordeauxTalence CedexFrance
  2. 2.Departamento de Matemática y Ciencia de la ComputaciónUniversidad de Santiago de ChileSantiagoChile
  3. 3.Graduate School of Mathematical SciencesUniversity of TokyoMegurokuJapan

Personalised recommendations